Texas, 2011

Heat in Texas, August 9, 2011

August 9, 2011 · NWS EWX · 2 events in 2 counties and zones

Persistent high pressure over South Central Texas led to record high temperatures during an August heat wave.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Persistent high pressure over South Central Texas led to record high temperatures during an August heat wave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 9, 5:48 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 5:48 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 AM CDT TUE AUG 9 2011

.AVIATION...
STRATOCU DEVELOPMENT EARLY THIS MORNING NEAR KUVA EXTENDING EAST
ALONG THE WEST-EAST ESCARPMENT AND THEN NORTHEAST ALONG AND JUST
EAST OF THE I-35 CORRIDOR. THIS MVFR CIG DEVELOPMENT SHOULD
SCATTER OUT SHORTLY AFTER SUNRISE...BECOMING VFR BY LATE MORNING
THROUGHOUT THE I-35 CORRIDOR TERMINAL AREAS. KDRT TERMINAL SHOULD
REMAIN VFR CLEAR. MVFR STRATOCU SHOULD REDEVELOP OVER THE I-35
CORRIDOR TERMINAL AREAS AFTER 08Z WEDNESDAY. SOUTH TO SOUTHEAST
WINDS 10 TO 15 KTS WITH OCCASIONAL GUSTS AOA 20 KTS THIS AFTERNOON
AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT TUE AUG 9 2011/

DISCUSSION...
THE 00Z MODEL RUNS DEPICTED A BROAD SUB-TROPICAL RIDGE ALOFT
EXTENDING FROM SOUTHERN CALIFORNIA EASTWARD TO THE NORTHERN GULF
OF MEXICO. SOUTH CENTRAL TEXAS REMAINS UNDER THE AXIS OF THIS
UPPER LEVEL RIDGE. THE ASSOCIATED UPPER LEVEL HIGH WAS CENTERED
OVER ARIZONA/NEW MEXICO THIS MORNING. WE CAN EXPECT NEAR RECORD
HIGHS TODAY...SIMILAR TO WHAT OCCURRED ON MONDAY.

THE UPPER LEVEL HIGH OVER ARIZONA/NEW MEXICO WILL MOVE EASTWARD
BECOMING CENTERED OVER TEXAS BY WEDNESDAY. THIS FEATURE WILL
REMAIN ENTRENCHED OVER TEXAS THROUGH FRIDAY. AS A RESULT THERE
WILL BE NO RELIEF FROM THE HEAT WITH A CONTINUATION OF NEAR RECORD
AFTERNOON HIGHS. THE UPPER LEVEL RIDGE WILL WEAKEN A BIT OVER THE
WEEKEND BUT AFTERNOON HIGHS WILL STILL BE IN THE TRIPLE DIGITS AT
MOST LOCATIONS. A HEAT ADVISORY WILL BE ISSUED TODAY FOR SOUTH
CENTRAL TEXAS AND WILL CONTINUE THROUGH THURSDAY GENERALLY SOUTH
AND EAST OF A LINE FROM GEORGETOWN TO SAN ANTONIO TO DEL RIO. HEAT
INDEX VALUES ARE EXPECTED TO EXCEED 105 IN THE LATE AFTERNOON
COMBINED WITH MORNING LOWS IN THE UPPER 70S TO NEAR 80. THE HILL
COUNTRY AND EDWARDS PLATEAU ARE NOT INCLUDED IN THE ADVISORY DUE
TO LOWER RELATIVE HUMIDITIES IN THE AFTERNOON AS DRIER AIR ALOFT
MIXES DOWNWARD ACROSS THE HIGHER ELEVATIONS.

GFS MOS CONTINUES WITH THE COOL BIAS OF 2 TO 4 DEGREES FOR AFTERNOON
HIGHS. WE WILL USE OUR IN HOUSE BIAS-CORRECTED GUIDANCE NUMBERS FOR
THE TEMPERATURE FORECAST.

FIRE WEATHER...
WILDFIRES WILL BE EASY TO IGNITE AND ARE STILL A CONCERN THIS WEEK
DUE TO THE ONGOING DROUGHT AND HOT CONDITIONS. 20-FOOT WINDS WILL BE
SOUTHERLY BUT SPEEDS WILL BE BELOW RED FLAG CRITERIA SO EXTREME
WILDFIRE SPREAD IS NOT EXPECTED.

CLIMATE...
RECORD HIGHS FOR THE NEXT THREE DAYS...

                     TODAY     WEDNESDAY  THURSDAY

AUSTIN CAMP MABRY...106/1953...105/1953...105/2009
AUSTIN BERGSTROM....106/1962...107/1953...105/1969
SAN ANTONIO.........106/1953...105/1962...106/1936
DEL RIO.............108/2003...107/1953...104/1998

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY             106  79 106  79 106 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT 104  75 104  75 104 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT    104  75 105  75 104 /   0   0   0   0   0
BURNET MUNI AIRPORT           104  77 103  77 103 /   0   0   0   0   0
DEL RIO INTL AIRPORT          103  81 105  82 105 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT       102  79 103  79 103 /   0   0   0   0   0
HONDO MUNI AIRPORT            104  77 105  78 105 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT       102  78 103  78 103 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL  102  78 102  78 102 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT      103  79 103  80 103 /   0   0   0   0   0
STINSON MUNI AIRPORT          105  79 106  80 106 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO MIDNIGHT CDT THURSDAY NIGHT FOR
THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...
COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...
HAYS...KARNES...KINNEY...LAVACA...LEE...MAVERICK...MEDINA...
TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...13
Hazardous weather outlook, Aug 9, 4:34 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT TUE AUG 9 2011

TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT AT NOON TODAY AND WILL CONTINUE
THROUGH THURSDAY EVENING. THE HEAT ADVISORY WILL IMPACT MUCH OF
SOUTH CENTRAL TEXAS EXCLUDING MUCH OF THE TEXAS HILL COUNTRY.
VERY HOT AFTERNOON TEMPERATURES ABOVE THE CENTURY MARK WILL COMBINE
WITH GULF MOISTURE TO GIVE AFTERNOON HEAT INDEX READINGS UP TO 108
DEGREES WITHIN THE HEAT ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A HEAT ADVISORY REMAINS IN EFFECT THROUGH THURSDAY EVENING. AFTERNOON
HEAT INDEX READINGS WILL EXCEED 105 ACROSS MUCH OF SOUTH CENTRAL
TEXAS EXCLUDING THE TEXAS HILL COUNTRY. PROLONGED EXPOSURE OUTDOORS CAN
LEAD TO HEAT STROKE...HEAT CRAMPS...OR HEAT EXHAUSTION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 9, 10:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     WILDFIRE         4 NNE CAMP SWIFT        30.25N 97.27W
08/05/2011                   BASTROP            TX   PARK/FOREST SRVC

            1455 ACRES...40 HOMES THREATENED AND 3 VOLUNTARY
            EVACUATIONS

0327 PM     WILDFIRE         2 NNE BURNET            30.79N 98.22W
08/08/2011                   BURNET             TX   PARK/FOREST SRVC

            470 ACRES...10 HOMES THREATENED.

&&

MCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Travis

When
August 9, 12:00 PM CST to 6:00 PM CST
Where
Travis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

The August 2011 heat wave continued on the 9th. A man died along County Line Road in Elgin due to hyperthermia. The high temperature at Austin Bergstrom International Airport reached 103 degrees and the heat index topped out at 109. This was the 11th consecutive day the temperature reached 100 degrees.

Heat, Burnet

When
August 9, 3:00 PM CST to 6:00 PM CST
Where
Burnet forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

The August 2011 heat wave continued on the 9th. A man died due to hyperthermia outside his home in Marble Falls. The high temperature at Horseshoe Bay reached 104 degrees with the heat index at 106. This was the tenth consecutive day that the temperature reached 100 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Travis2011-08-0960MaleOutside/Open AreasDirect
Heat, Burnet2011-08-0983MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339573, 339572.